Alert archive / Pennsylvania / Flash Flood Warnings in 2010
Flash Flood Warning 5, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 23, 2010, 8:31 AM EDT for 5 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2010, 8:31 AM EDT (12:31 UTC)
- Expired
- May 23, 2010, 12:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Huntingdon County, PA, Perry County, PA
The radar
The State College radar (KCCX), 105 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932
WGUS51 KCTP 231231
FFWCTP
PAC001-041-055-061-099-231630-
/O.NEW.KCTP.FF.W.0005.100523T1231Z-100523T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 AM EDT SUN MAY 23 2010
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY...
WESTERN CUMBERLAND COUNTY...
SOUTHWESTERN PERRY COUNTY...
SOUTHEASTERN HUNTINGDON COUNTY...
ADAMS COUNTY...
* UNTIL 1230 PM EDT...
* AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERSBURG...GREENCASTLE...WAYNESBORO...SHIPPENSBURG AND
GETTYSBURG.
LAW ENFORCEMENT REPORTS THAT EVACUATIONS CONTINUE IN SAINT
THOMAS IN FRANKLIN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 3972 7791 4002 7791 4006 7787 4009 7790
4029 7772 4027 7770 4030 7766 4028 7751
4010 7717 3975 7700 3972 7700
$$
FORECASTER: MARTINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:39 AM EDT, 52 minutes earlier.
Area forecast discussion, May 23, 7:39 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 739 AM EDT SUN MAY 23 2010 .SYNOPSIS... STALLED LOW-LEVEL FRONTAL BOUNDARY IN SOUTHERN PA HAS PROVIDED A FOCUS FOR HEAVY RAINFALL OVERNIGHT. THIS RAIN IS WINDING DOWN THIS MORNING. LONGER TERM FORECAST SHOWS A LARGE SUBTROPICAL RIDGE BUILDING TO OUR NORTH WHICH WILL PROVIDE WARMER WEATHER TUESDAY THROUGH PERHAPS WEDNESDAY BEFORE THIS FEATURE RETROGRESSES ALLOWING COOLER DRIER AIR INTO THE REGION BY THURSDAY OR FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE IMAGES SHOW BREAKS IN CLOUDS OVER MANY WESTERN AREAS. A FEW MORE BREAKS IN CENTRAL AREAS. TEMPERATURES MAINLY IN THE 50S AND 60S THIS AM. THE AREA OF PERSISTENT RAIN OVER THE HILLS OF FRANKLIN...ADAMS AND SOUTH EASTERN HUNGTINGDON COUNTIES IS WINDING DOWN. CLOUD TOPS ARE WARMING TOO. IT WILL TAKE TIME FOR THE WATERS TO RECEDE. CONDITIONS SHOULD IMPROVE LATER THIS MORNING AND AFTERNOON. EXPECT INCREASE IN THE BREAKS IN CLOUDS AND DECREASED RAIN/SHOWER ACTIVITY. SHOWERS AND ISOLATED T-STORMS POSSIBLE THIS AFTERNOON...BEST CHANCE IN SOUTHEASTERN PORTIONS OF THE FORECAST AREA. AFTER SUNSET ALL THE MOISTURE COULD LEAD TO PATCHY FOG. && .SHORT TERM /MONDAY/... UPPER HIGH AMPLIFIES NORTH OF THE REGION AS UPPER LOW CONTS TO SAG SSEWD TOWARD THE SOUTHEAST COAST. WEAK SFC HIGH PRESSURE BUILDS OVER THE AREA BY LATE MONDAY...WITH WARMING CONDS AND PLENTY OF SUNSHINE EXPECTED ACROSS ESPECIALLY CENTRAL AND NORTHERN SECTIONS. AFTERNOON MAXES SHOULD RANGE FROM THE UPPER 70S IN THE NORTH TO LOWER TO MID 80S IN THE SOUTH. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE BUILDS FURTHER DURING THIS PERIOD AND 850 MB TEMPERATURES GO ABOVE NORMAL BY TUESDAY AFTERNOON AND STAY ABOVE NORMAL UNTIL WEDNESDAY WHEN THEY BEGIN TO FALL. AT THIS TIME IT APPEARS THAT TUES AND WED WILL BE THE WARMER DAYS OF THE WEEK. A BACKDOOR LOOKING FRONT SHOULD COOL IT OFF AND PERHAPS TRIGGER SHOWERS LATE WED-THU. A SECOND COLD FRONT COULD USHER EVEN COOLER AIR SAT-SUN TIME FRAME. THE MEMORIAL DAY WEEKEND LOOKS TO BE COOL. THE KEY FORECAST PROBLEM FOR THE COMING WEEK IS THE UPPER LEVEL RIDGE. THE IMPRESSIVE FEATURE...WITH A CLOSED 5880M HIGH AND 1 TO 3SD ABOVE NORMAL HEIGHTS OVER EASTERN CANADA IS FORECAST TO RETROGRADE (LOOK LIKE DISCONTINUOUS RETROGRESSION) IN THE GEFS. THIS WILL ALLOW MORE NORTHWESTERLY FLOW TO DOMINATE EASTERN NORTH AMERICA LATER IN THE WEEK. THIS WOULD FAVOR COOLER AIR OVER OUR REGION. THE GEFS SHOWS HUGE TEMPERATURE CHANGES IN EASTERN CANADA AND THE STRONG SUBTROPICAL RIDGE IS REPLACED BY MEMORIAL DAY WEEKEND WITH A DEEP TROUGH WITH -2SD HEIGHT ANOMALIES OVER THE CANADIAN MARITIMES BY SUNDAY. HOW FAST THIS PATTERN CHANGE OCCURS WILL DETERMINE HOW LONG IT STAYS WARM AND HOW FAST WE COOL OFF. BUT IT APPEARS THAT OUR HEAT EPISODE WILL BE SHORT-LIVED AND THAT THE MEMORIAL DAY WEEKEND COULD BE A SLIGHTLY COOLER THAN NORMAL. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... MOST AREAS WILL SEE IMPROVING CONDITIONS TODAY. NORTHWEST AREAS SHOW BREAKS IN CLOUDS AND AREAS OF VFR CONDITIONS. MOVING SOUTH AND EAST CIGS LOWER AND AREAS OF MVFR AND IFR DOMINATE. PERSISTENT RAIN STILL LINGERS OVER FRANKLIN AND SOMERSET COUNTIES. RAIN SHOWER ACTIVITY SHOULD DIMINISH LATER THIS MORNING. LOOK FOR MORE WIDESPREAD VFR AND MVFR BY MIDDAY. POSSIBLE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. DUE TO MOISTURE AND LIGHT WINDS AREAS OF FOG WILL DEVELOP OVERNIGHT AND MVFR AND IFR CONDITIONS RETURN. CONDITIONS SHOULD IMPROVE RAPIDLY AFTER ABOUT 15Z MONDAY AND A PROLONGED PERIOD OF MOSTLY VFR BUILDS IN THIS COMING WEEK. THE BUILDING RIDGE TO OUR WEST AND SURFACE HIGH SHOULD IMPROVE CONDITIONS FOR MONDAY. IF THE HIGH DOMINATES COULD BE A GOOD WEEK FOR FLYING WITH VFR CONDITIONS LASTING INTO THU PERHAPS FRIDAY DEPENDING ON WHEN THE FRONTAL SYSTEM ENDS OUR MID-WEEK WARM HUMID EVENT. OUTLOOK... MON-FRI...MAINLY VFR. PERHAPS AM MVFR WITH HAZE FOG AROUND SUNRISE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/DEVOIR NEAR TERM...GRUMM/DEVOIR SHORT TERM...DEVOIR/MARTIN LONG TERM...GRUMM AVIATION...GRUMM
Hazardous weather outlook, May 23, 3:32 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT SUN MAY 23 2010 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-240745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 332 AM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 5:28 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 AM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD 4 NNW GREENCASTLE 39.84N 77.76W
05/23/2010 FRANKLIN PA LAW ENFORCEMENT
WALL COLLAPSE...HOUSE FLOODED.
0439 AM FLASH FLOOD 1 NE NEW OXFORD 39.87N 77.04W
05/23/2010 ADAMS PA LAW ENFORCEMENT
FLOODING AND WATER RESCUES AT CAMPGROUND IN HAMILTON
TOWNSHIP.
&&
GADLocal storm report, May 23, 5:42 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 AM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD 4 NNW GREENCASTLE 39.84N 77.76W
05/23/2010 FRANKLIN PA LAW ENFORCEMENT
WALL COLLAPSE...HOUSE FLOODED.
0439 AM FLASH FLOOD 2 W CHAMBERSBURG 39.93N 77.69W
05/23/2010 FRANKLIN PA LAW ENFORCEMENT
FLOODING AND WATER RESCUES AT CAMPGROUND IN HAMILTON
TOWNSHIP.
&&
GADLocal storm report, May 23, 6:57 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 AM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD 4 NNW GREENCASTLE 39.84N 77.76W
05/23/2010 FRANKLIN PA LAW ENFORCEMENT
WALL COLLAPSE...HOUSE FLOODED.
0439 AM FLASH FLOOD 2 W CHAMBERSBURG 39.93N 77.69W
05/23/2010 FRANKLIN PA LAW ENFORCEMENT
BACK CREEK FLOODED NEAR TWIN BRIDGES CAMPGROUND. 6 WATER
RESCUES...25 PEOPLE EVACUATED FROM CAMPGROUND. NO
INJURIES REPORTED.
&&
GADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:01 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Perry, York | 4 hr |
| May 23, 4:39 AM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin, Huntingdon, Perry | 4 hr |
| May 23, 7:35 AM EDT | Areal Flood Advisory | CTP | Huntingdon, Juniata | 3 hr |
| May 23, 12:36 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| May 23, 12:56 PM EDT | Areal Flood Warning | CTP | Huntingdon | 6 hr |
| May 23, 4:56 PM EDT | Areal Flood Advisory | CTP | Franklin | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.